Certain medicines can cause temporary symptoms and signs
lupus. The symptoms go away when you stop taking the
medicine, typically within a few weeks. Symptoms are usually milder than in
typical lupus, and the kidneys and central nervous system are rarely
Some children who take medicines to prevent seizures
develop a condition similar to drug-induced lupus seen in adults.
Symptoms go away when the child stops taking the medicine.
Lupus can affect just about any part of your body, but medicine can help prevent and ease problems. There are also steps you can take on your own to avoid the effects of lupus on your heart, skin, kidneys, eyes, and other areas.
These and other medicines may induce symptoms of lupus in some
individuals. But the symptoms are not permanent. They will eventually disappear after
you stop taking the medicine.
Even if you have lupus, your doctor may prescribe these medicines to treat other conditions. There is no evidence that drugs that cause drug-induced lupus cause lupus flares.
If you suspect that a medicine is triggering
lupus symptom flares, talk with your health doctor about changing your
In this article
This information is produced and provided by the National
Institute (NCI). The information in this topic may have changed since it was written. For the most current information, contact the National
Institute via the Internet web site at http://
.gov or call 1-800-4-CANCER.
WebMD Medical Reference from Healthwise
May 10, 2012
This information is not intended to replace the advice of a doctor.
Healthwise disclaims any liability for the decisions you make based on this